Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 2, 2009, 3:18 AM CDT for Bedford County, Marshall County, Tennessee. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2009, 3:18 AM CDT (08:18 UTC)
- Expired
- May 2, 2009, 7:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, TN, Marshall County, TN
The radar
The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:20 AM CDT | FLOOD | 1 E Wartrace, TN | KNOB CREEK ROAD FLOODED. |
| May 2, 6:20 AM CDT | FLOOD | 3 E Shelbyville, TN | OLD HIGHWAY 99 FLOODED. SEVERAL HOMES IN THE AREA BEING THREATENED BY FLOOD WATERS. |
| May 2, 6:20 AM CDT | FLOOD | 4 N Shelbyville, TN | AIRPORT ROAD FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 020818
FFWOHX
TNC003-117-021215-
/O.NEW.KOHX.FF.W.0018.090502T0818Z-090502T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
318 AM CDT SAT MAY 2 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEDFORD COUNTY IN MIDDLE TENNESSEE...
MARSHALL COUNTY IN MIDDLE TENNESSEE...
* UNTIL 715 AM CDT
* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL FROM WIDESPREAD THUNDERSTORMS OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHELBYVILLE AND CHAPEL HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3527 8681 3532 8682 3531 8686 3533 8690
3542 8692 3544 8695 3555 8683 3570 8680
3571 8654 3562 8640 3567 8634 3564 8623
3546 8623 3535 8636 3532 8643 3536 8649
3537 8658 3534 8660 3527 8673
$$
ROSE1 follow-up statement
000
WGUS74 KOHX 021100
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT MAY 2 2009
TNC003-117-021215-
/O.CON.KOHX.FF.W.0018.000000T0000Z-090502T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL TN-BEDFORD TN-
500 AM CDT SAT MAY 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
BEDFORD AND MARSHALL COUNTIES...
AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAINFALL FROM WIDESPREAD THUNDERSTORMS OVER THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHELBYVILLE
AND LEWISBURG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3527 8681 3532 8682 3531 8686 3533 8690
3542 8692 3544 8695 3555 8683 3570 8680
3571 8654 3562 8640 3567 8634 3564 8623
3546 8623 3535 8636 3532 8643 3536 8649
3537 8658 3534 8660 3527 8673
$$
ROSEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 1, 9:42 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 1, 9:42 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 942 PM CDT FRI MAY 1 2009 .UPDATE... LOOKS LIKE A LULL IN CONVECTIVE ACTIVITY...SO WILL LOWER POPS FOR REMAINDER OF NIGHT...KEEPING A WATCHFUL EYE ON DEVELOPMENTS OUT W. && 17/MAG .PREV DISCUSSION... /ISSUED 350 PM CDT FRI MAY 1 2009/ DISCUSSION... SFC HIGH PRES IN THE CNTL PLAINS WL CONTINUE TO PUSH A COLD FRONT INTO MID TN TONIGHT. FRONT WL PULL UP STATIONARY. PERIODS OF SHOWERS AND THUNDERSTORMS ON TAP TONIGHT. SFC HIGH PRES MOVES ACR THE OH VLY SAT WITH PERIODS OF SHOWERS AND THUNDERSTORMS SOUTH ALONG STATIONARY FRONT. MODELS AGREEMENT WITH INVERTED TROUGHING ALONG STALLED FRONT SAT NIGHT-SUN ACR MID TN. EXCESSIVE RAINFALL LIKELY SAT NIGHT-SUN. WIDESPREAD RAINFALL AMOUNTS OF THREE TO SIX INCHES EXPECTED. HIGHER AMOUNTS POSSIBLE IF LATER MODELS HOLD THIS TREND. CONDITIONS FAVORABLE FOR FLASH FLOODING SAT NIGHT-SUN. FLASH FLOOD OR HYDROLOGIC OUTLOOK (MEMESFOHX) SENT TO ADDRESS THIS CONCERN. FLASH FLOOD WATCH MAY BE REQUIRED. PCPN CHANCE DECREASES MON AS SYS MOVES EAST. DRY PERIOD MON EVENING INTO WED MORNING...BEFORE NEXT FRONTAL SYSTEM MOVES IN WED NIGHT. && .OHX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR TNZ005>011- 022>034-056>066-075-077>080-093>095. &&
Hazardous weather outlook, May 1, 5:44 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 544 PM CDT FRI MAY 1 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-021030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 544 PM CDT FRI MAY 1 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS. HEAVY RAINS WILL LEAD TO LOCALIZED FLOODING AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND POSSIBLY FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND THROUGH THE WEEKEND DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS. 17/MAG
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:31 PM CDT | River Flood Advisory | OHX | Cheatham | 36 hr |
| May 2, 1:45 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 30 min |
| May 2, 2:12 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 33 min |
| May 2, 2:46 AM CDT | Flash Flood Warning | OHX | Benton, Hickman, Lewis, Maury, Perry | 4 hr |
| May 2, 3:17 AM CDT | Flood Watch | OHX | Bedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more | 48 hr |
| May 2, 4:52 AM CDT | Flash Flood Warning | OHX | Coffee | 4 hr |
| May 2, 5:13 AM CDT | River Flood Warning | OHX | Hickman | 7 days |
| May 2, 5:16 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Wayne | 4 hr |
| May 2, 6:45 AM CDT | River Flood Warning | OHX | Perry | 3 days |
| May 2, 7:19 AM CDT | Flash Flood Warning | OHX | Grundy, Van Buren | 82 min |
| May 2, 9:58 AM CDT | River Flood Warning | OHX | Humphreys | 50 hr |
| May 2, 11:39 AM CDT | River Flood Warning | OHX | Maury | 5 days |
| May 2, 12:01 PM CDT | River Flood Advisory | OHX | Bedford | 36 hr |
| May 2, 12:01 PM CDT | River Flood Advisory | OHX | Lawrence | 36 hr |
| May 2, 12:01 PM CDT | River Flood Advisory | OHX | Bedford | 9 hr |
| May 2, 12:01 PM CDT | River Flood Advisory | OHX | Davidson, Williamson | 9 hr |
| May 2, 6:29 PM CDT | River Flood Warning | OHX | Marshall | 16 hr |
| May 2, 6:34 PM CDT | River Flood Warning | OHX | Lawrence | 16 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.